Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 14, 2017El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 14, 2017, 5:21 PM MDT for El Paso County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 5:21 PM MDT (23:21 UTC)
Expired
Jul 14, 2017, 6:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 56 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS85 KPUB 142321
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT FRI JUL 14 2017
 
COZ084-085-150000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
521 PM MDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ramah, or 29 miles southwest of Limon, moving west at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

These storms may intensify further and become severe. 

Locations impacted include...
Calhan and Ramah. 

LAT...LON 3888 10406 3879 10416 3913 10443 3913 10405
TIME...MOT...LOC 2320Z 076DEG 21KT 3900 10413 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:17 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 3:17 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
317 PM MDT Fri Jul 14 2017

.SHORT TERM...(This evening through Saturday)
Issued at 308 PM MDT Fri Jul 14 2017

Currently...

Weak, broad closed low at mid levels was noted just east of the
Gunnison region at 2 pm this afternoon. Most abundant shower
activity was generally in this region, although scattered to
numerous showers was noted over a large part of the mountainous area
of southern Colorado. Storms were also just beginning to develop
over parts of the plains, mainly along the I-25 corridor and along a
sfc trough axis that extended from near Branson CO northeastward
towards the Lamar region.

Moisture was abundant over the entire region. SPC analysis ranged
from 1.5 to 1.0 g/kg over the plains (with the bette moisture near
the border). Values of 0.5 - 1.0 were noted over the higher terrain.
CAPE values ranged between 500-1000 J/KG.

Rest of today into tonight...

Deep, albeit weak, upslope flow will continue through the afternoon
and evening as the broad weak closed low moves slowly east-northeast.
Conceptually, areas generally east of US-50 should see the highest
risk of heavy convective rains the rest of this afternoon and into
the evening. This would place the Junkins/Hayden and Waldo burn scars
in the highest risk for flash flooding. HRRR hints at locally heavy
rain these regions.

As the low lifts off the east-northeast, southwesterly flow at 700
develops later this evening south of US-50, with southeast 700 mb
low north of us50. This will allow a trough axis to extend
generally to the east of the 500 low, and this may be the region
where the best chance of rain will develop later this evening on the
plains.

by later tonight, the broad mid level low should be over the greater
Limon region. Most precip will likely dissipate over the region
later tonight but some showers will likely continue in the vicinity
of the low center.

Lots of clouds will linger over the region tonight.

Tomorrow...

Monsoon moisture will remain over the region tomorrow. Several weak
disturbance are noted in the guidance products so anticipate
scattered to numerous showers and storm once again in the mountains
with scattered POPs over the plains. With abundant moisture, locally
heavy rains will continue to be a threat over the region. Guidance
does show that quite a bit of moisture will be over the plains, so
we could see more widespread activity over this region. \/Hodanish

.LONG TERM...(Saturday night through Friday)
Issued at 308 PM MDT Fri Jul 14 2017

...Drier over the Plains but Monsoon Still Active over the Mountains
Sunday through Friday...

The monsoon will take a bit of a breather over the plains Sunday
through Friday but remain fairly active over the mountains through
the period.  It looks like the monsoonal "depression" that is
swirling over us today and will continue to do so through Saturday,
moves primarily east of Colorado Sunday, allowing some drier air to
move into the state.  There will still be adequate moisture for
daily convection over and near the mountains each day, but it looks
like quite a bit less activity over the plains in the presence of
the drier air.  Still some isolated activity but not the widespread
stuff that will be with us through Saturday.  So, a drier period for
the plains.  The mountains will remain active through the period,
still remaining on the eastern edge of the monsoonal moisture flow.
The combination of daily heating and lifting from the terrain should
be enough to produce daily rounds of slow moving, pulse convection.
Primary concerns will continue to be heavy rain, lightning and gusty
winds with some spots of mainly small hail.  And, of course, with
slow moving, heavy rain producing storms, there will be the
potential for flash flooding, particularly on area burn scars.  We
will need to remain especially cognizant of the flash flood risk for
the next 6-8 weeks as we move through the monsoon season.  This time
of year lends itself to repeated days of heavy rain over the same
locations and very efficient rainfall runoff processes i.e. less
evaporation and infiltration and more direct runoff.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 308 PM MDT Fri Jul 14 2017

Deep monsoon moisture is over the region. Scattered to numerous
showers and storms will be likely during the afternoon and evening
hours at the 3 taf sites; kpub, kals and kcos. If one of these
storms moves over the terminals, the brief mvfr.ifr conditions will
be possible along with gusty winds. In addition, if a storm does
drop quite a bit of rain over the terminal, then some morning low
clouds/fog will also be possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...LW
AVIATION...HODANISH
Hazardous weather outlook, Jul 14, 11:16 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Fri Jul 14 2017

COZ058>089-093>099-151730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Fri Jul 14 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

An active monsoonal plume will allow scattered to numerous
showers and thunderstorms to occur across the region today. The
overall best chance of storms will be over the mountains,
especially the central mountains and Sangre De Cristo mountains.
Over the plains, the best chance of storms will be over El Paso
county.

The primary storm risks will be heavy rain, which will be capable
of generating localized flash flooding, especially over area burn
scars. Flash flooding may also occur in urban locations. In
addition, some of the more intense storms will be capable of
producing hail up to the size of nickels as well as localized wind
gusts of around 50 mph.

All storms will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The mountains and high valleys will see scattered to widespread
thunderstorms each afternoon and evening for the entire period.
The southeast plains will see scattered thunderstorms Saturday,
with isolated storms on Sunday. Drier conditions are expected over
the plains Monday through Wednesday, but the I-25 corridor could
see some isolated storms. Lightning and locally heavy rainfall
will be the main storm threats, with a risk of flash flooding
over urban areas and across recent burn scars. Gusty outflow
winds of up to 50 mph and small hail will also be possible with
any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across all of south central
and southeast Colorado.

Hodanish

In the hours before

Special weather statement, Jul 14, 3:26 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT FRI JUL 14 2017

COZ077>079-142200-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
326 PM MDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Texas Creek, or 44 miles west of Pueblo, moving
north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Fremont and north central Custer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3819 10532 3815 10552 3835 10560 3839 10531
TIME...MOT...LOC 2126Z 173DEG 22KT 3819 10543

Skelly/Hodanish
Local storm report, Jul 14, 4:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
448 PM MDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       3 SSE SWISSVALE         38.43N 105.90W
07/14/2017  M1.08 INCH       FREMONT            CO   PUBLIC

            STILL RAINING HARD.

&&
Local storm report, Jul 14, 4:54 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       7 ESE TEXAS CREEK       38.37N 105.46W
07/14/2017  M0.55 INCH       FREMONT            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 14, 5:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT FRI JUL 14 2017

COZ081-085-086-142330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
506 PM MDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fountain, or 13 miles south of Colorado Springs. This
storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fountain and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 10492 3873 10469 3852 10457 3849 10493
TIME...MOT...LOC 2305Z 334DEG 2KT 3864 10483

Hodanish
Local storm report, Jul 14, 5:20 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       2 ESE SWISSVALE         38.47N 105.88W
07/14/2017  M1.00 INCH       FREMONT            CO   PUBLIC

&&
Special weather statement, Jul 14, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT FRI JUL 14 2017

COZ084-085-150000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
521 PM MDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ramah, or 29 miles southwest of Limon, moving west at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

These storms may intensify further and become severe.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3888 10406 3879 10416 3913 10443 3913 10405
TIME...MOT...LOC 2320Z 076DEG 21KT 3900 10413

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:51 PM MDTAreal Flood AdvisoryPUBBaca, Bent, Kiowa, Prowers3 hr
Jul 13, 7:00 PM MDTAreal Flood AdvisoryPUBBent, Crowley, Otero3 hr
Jul 14, 2:25 PM MDTSpecial Weather StatementPUBOtero35 min
Jul 14, 2:54 PM MDTSpecial Weather StatementPUBLas Animas21 min
Jul 14, 3:04 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 14, 3:08 PM MDTSpecial Weather StatementPUBCuster22 min
Jul 14, 3:26 PM MDTSpecial Weather StatementPUBCuster34 min
Jul 14, 3:33 PM MDTFlash Flood WarningPUBEl Paso117 min
Jul 14, 4:14 PM MDTAreal Flood AdvisoryPUBChaffee, Fremont2 hr
Jul 14, 4:24 PM MDTAreal Flood AdvisoryPUBFremont111 min
Jul 14, 4:58 PM MDTAreal Flood AdvisoryPUBFremont2 hr
Jul 14, 5:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 14, 5:30 PM MDTSevere Thunderstorm WarningPUBAlamosa, Costilla, Custer, Huerfano, Saguache30 min
Jul 14, 5:58 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Pueblo3 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.